How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Michael Your Own Question
Michael
Michael, Therapist
Category: Health
Satisfied Customers: 456
Experience:  Master of Arts in Psychology
8166611
Type Your Health Question Here...
Michael is online now
A new question is answered every 9 seconds

What is C. diff bacteria?

C. diff. bacteria (the full name being Clostridium difficile or C. difficile) is found in the intestines in about 50% of children under age 2 and is considered normal at that age.

In adults, it is believed to cause antibiotic-induced diarrhea, which is diarrhea that occurs when antibiotics are taken and kill off too many of the normal bacteria that live in the large intestine. When this happens, C. diff. is able to start living and growing there, and the diarrhea will often continue until very particular antibiotics are taken that kill the C. diff. allowing the normal bacteria to regrow again.

The diarrhea is usually significant and quite watery. Over-the-counter remedies often make the situation worse so they should be avoided.

C. diff. is also contagious, so people need to be especially carefully about hand-washing when around someone with this diagnosis.

Read full interaction below »

Reply

Customer: replied 9 years ago.

What is C. diff bacteria that can be found in a human stool sample?

Expert:  Michael replied 9 years ago.

C. diff. bacteria (the full name being Clostridium difficile or C. difficile) is found in the intestines in about 50% of children under age 2 and is considered normal at that age.

In adults, it is believed to cause antibiotic-induced diarrhea, which is diarrhea that occurs when antibiotics are taken and kill off too many of the normal bacteria that live in the large intestine. When this happens, C. diff. is able to start living and growing there, and the diarrhea will often continue until very particular antibiotics are taken that kill the C. diff. allowing the normal bacteria to regrow again.

The diarrhea is usually significant and quite watery. Over-the-counter remedies often make the situation worse so they should be avoided.

C. diff. is also contagious, so people need to be especially carefully about hand-washing when around someone with this diagnosis.

Customer: replied 9 years ago.

I have taken Metronidazole 3x daily for 2 weeks. How would I know if this is sufficient time to be cured/ what is the normal time for medicating with this drug?

Expert:  Michael replied 9 years ago.
Customer

Often metronidazole (Flagyl) is given with another antibiotic such as vancomycin (Vancocin) for 10 days - 2 weeks. Also, it is important that all other antibiotics were stopped prior to the start of these two antibiotics.

If you have taken metronidazole for two weeks and are still having diarrhea then you need to return to your doctor tomorrow. The diagnosis should be readdressed to make sure that the diarrhea is being caused by a C. diff. infection and you might need to have the vancomycin added to the metronidazole.